Alert archive / Wisconsin / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Milwaukee, WI

September 9, 2016Sauk County, Wisconsin

NWS Milwaukee, WI issued this flash flood watch at Sep 9, 2016, 11:57 AM CDT for Sauk County, Wisconsin. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2016, 11:57 AM CDT (16:57 UTC)
Expired
Sep 9, 2016, 8:53 PM CDT
In force
9 hr
Issued by
NWS Milwaukee, WI
Flood severity
None

County Sauk County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS63 KMKX 091657
FFAMKX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT FRI SEP 9 2016

...FLOODING POSSIBLE THROUGH TONIGHT...

.PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY AFTERNOON
AND AGAIN THIS EVENING. ANY RAIN IN ADDITION TO THE RECENT
RAINFALL IN EXCESS OF 6 INCHES COULD EXACERBATE ALREADY SATURATED
SOILS AND RIVERS AT MINOR FLOOD STAGE AND PRODUCE FLASH FLOODING.

WIZ056-100100-
/O.NEW.KMKX.FF.A.0002.160909T1657Z-160910T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAUK-
INCLUDING THE CITIES OF...BARABOO...REEDSBURG...PRAIRIE DU SAC...
SAUK CITY
1157 AM CDT FRI SEP 9 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* FLASH FLOOD WATCH FOR SAUK COUNTY IN SOUTH CENTRAL WISCONSIN.

* THROUGH LATE TONIGHT

* 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH TONIGHT. LOCALIZED
  HIGHER AMOUNTS WILL BE POSSIBLE WHERE STORMS WITH HIGH RAINFALL
  RATES TRACK OVER THE SAME LOCATIONS.

* ANY RAIN IN ADDITION TO THE RECENT RAINFALL IN EXCESS OF 6
  INCHES COULD EXACERBATE ALREADY SATURATED SOILS AND RIVERS AT
  MINOR FLOOD STAGE AND PRODUCE FLASH FLOODING.

* PONDING OF WATER ON ROADS AND RISING RIVERS COULD LEAD TO ROAD
  CLOSURES AND PROPERTY DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MRC
2 follow-up statements
662 
WGUS63 KMKX 092110
FFAMKX

FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT FRI SEP 9 2016

...FLOODING POSSIBLE THROUGH TONIGHT...

.PERIODS OF HEAVY RAINFALL ARE EXPECTED AGAIN THIS EVENING. ANY
RAIN IN ADDITION TO THE RECENT RAINFALL IN EXCESS OF 6 INCHES
COULD EXACERBATE ALREADY SATURATED SOILS AND RIVERS AT MINOR FLOOD
STAGE AND PRODUCE FLASH FLOODING.

WIZ056-100515-
/O.CON.KMKX.FF.A.0002.000000T0000Z-160910T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAUK-
INCLUDING THE CITIES OF...BARABOO...REEDSBURG...PRAIRIE DU SAC...
SAUK CITY
410 PM CDT FRI SEP 9 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL WISCONSIN...INCLUDING THE FOLLOWING 
  AREA...SAUK. 

* UNTIL 4 AM CDT SATURDAY

* 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH TONIGHT. LOCALIZED 
  HIGHER AMOUNTS WILL BE POSSIBLE WHERE STORMS WITH HIGH 
  RAINFALL RATES TRACK OVER THE SAME LOCATIONS. 

* ANY RAIN IN ADDITION TO THE RECENT RAINFALL IN EXCESS OF 6 
  INCHES COULD EXACERBATE ALREADY SATURATED SOILS AND RIVERS AT 
  MINOR FLOOD STAGE AND PRODUCE FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
142 
WGUS63 KMKX 100153
FFAMKX

FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 PM CDT FRI SEP 9 2016

...HEAVY RAIN POTENTIAL GREATLY REDUCED...

.SOME RIVERS WILL BE ON THE RISE THIS EVENING AND FLOODING IS
OCCURRING ALONG AREA RIVERS AND STREAMS. BE ALERT FOR WATER OVER
ROADWAYS AND HEED ANY ROAD CLOSURES. AN AREA OF LOW PRESSURE
WILL MOVE ACROSS THE AREA TONIGHT...BUT IS NO LONGER EXPECTED TO
PRODUCE HEAVY RAINFALL.

WIZ056-100300-
/O.CAN.KMKX.FF.A.0002.000000T0000Z-160910T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAUK-
INCLUDING THE CITIES OF...BARABOO...REEDSBURG...PRAIRIE DU SAC...
SAUK CITY
853 PM CDT FRI SEP 9 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL WISCONSIN
HAS BEEN CANCELLED. THE HEAVY RAIN THREAT HAS ENDED BUT FLOODING
IS OCCURRING ON SOME AREA RIVERS.

$$

HENTZ

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 3:11 AM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, Sep 9, 3:11 AM CDT, 8 hours 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
311 AM CDT FRI SEP 9 2016

.TODAY AND TONIGHT - Confidence...Medium

The main focus is on the chances for rain/storms and how vigorous
they will be.

Currently, a broad ridge of high pressure is set up across the
western Great Lakes with a mass of convection ongoing along a
warm/stationary front in southern Missouri/Kansas which leads to a
low in southwest Kansas.  Surface troughing extends northward from
the low through the eastern Dakotas to a northern stream
wave/surface low currently in southern Manitoba.  These features
will propagate east today with the stationary front transitioning to
a warm front which stays south of the region going into tonight.
Because of this, instability looks rather meager/skinny off of RAP
soundings in southern Wisconsin today/tonight.  Wind shear looks
decent ahead of this trough, but the depth of the forcing is in
question with the mid level trough lagging behind the surface
features.  So, while shear is good, there are more negatives than
positives for the severe potential today and think that any
convection that does come through will be more so just rain showers
and not much in the way of thunder.  Have also trended a little
slower with the arrival of the rain as the mid levels stay rather
dry through the morning/afternoon before the surface trough moves in
tonight.

.SATURDAY - Confidence...Medium
Surface low proggd to be east or northeast of the area at the
outset. Lingering shra will be supported by dcva associated with mid
level shortwave and also potent divergence signature with jet core
on eastern side of approaching trough. Will have highest POPS in the
east and northeast CWA and then trim things back a bit in the
afternoon though mid level cyclonic flow persists with lingering
elongated vort axis. However system continues to pull away and
expect precip coverage to decrease. Low level cold advection
dominates with thermal trough settling in. 850 temps drop to 6-8c.
With tighter gradient will have some gusty northwest winds after
fropa.

.SATURDAY NIGHT THROUGH MONDAY - Confidence...High
Quiet period with surface ridge axis pushing across Saturday
night/Sunday morning. The high shifts into the Ohio Valley Sunday
and remains situated there into Monday. So a southerly return flow
sets up with 925 temps pushing 20c on Monday.

.MONDAY NIGHT AND TUESDAY - Confidence...Medium
Some timing differences with next front. Neither the GFS or ECMWF
are all that impressive QPF-wise. Nothing real developed at 500
millibars vort wise though some upper divergence noted within the
overall strong westerly mid/upper flow. Some suggestion precip
will be post frontal.

.WEDNESDAY AND THURSDAY - Confidence...Medium
Another quiet period with high pressure dominating in the wake of
the frontal boundary. Coolest 925 temps expected Wednesday with some
modification into Thursday with building heights noted, especially
on the ECMWF. The GFS has a stronger vort swinging across nrn WI
into lower MI which slows the building ridge. The GEM looks more
like the ECMWF. In all solutions the influence of the lower level
anticyclone keeps the dry forecast intact.

&&

.AVIATION/12Z TAFS/...High level cloud cover moving northward off of
storms in the southern plains should be enough to hold temperatures
up enough this morning to keep fog from developing/becoming
widespread.  The focus then goes to rain/storm chances today and
when the convection will reach the region.  Have slowed down the
timing a little bit to later this afternoon and evening before it
begins at the TAF sites.  Thunderstorms may not be very widespread,
but there should at least be a period of rain that moves through
with visibility possibly dropping to MVFR/IFR briefly.

&&

.MARINE...The main focus is on the increasing winds on Saturday
after a cold front moves through the region.  A deepening low
pressure system tracking through the Great Lakes is expected to
bring gusty winds with small craft advisory conditions likely on
Saturday.  Winds will diminish going into Saturday night/Sunday as a
ridge of high pressure moves in from the west.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TODAY/TONIGHT AND AVIATION/MARINE...Halbach
Saturday THROUGH Thursday...Collar
Hazardous weather outlook, Sep 9, 8:52 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
852 AM CDT FRI SEP 9 2016

WIZ046-047-051-052-056>060-062>072-101400-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
852 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT WITH A MARGINAL RISK
FOR SEVERE THUNDERSTORMS IN SOUTHWEST TO SOUTH CENTRAL WISCONSIN.
GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH SOME OF THE STORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
THOUGH IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE
POSSIBLE WITH THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
SOUTHWEST TO SOUTH CENTRAL WISCONSIN.

LMZ643>646-101400-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
852 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. GUSTY WINDS
ARE POSSIBLE WITH ANY PASSING THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FROM MID MORNING SATURDAY
THROUGH SATURDAY EVENING DUE TO GUSTY WESTERLY WINDS TO 30 KNOTS.
THE HIGHEST WAVES WILL BE OUT TOWARD OPEN WATER.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:52 AM CDTSmall Craft AdvisoryMKX37 hr

Nearby

Flash Flood Watches in Wisconsin, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.